Alert archive / Pennsylvania / Tornado Warnings in 2007

Tornado Warning 7, NWS Pittsburgh, PA

May 1, 2007Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 1, 2007, 7:16 PM EDT for Jefferson County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2007, 7:16 PM EDT (23:16 UTC)
Expired
May 1, 2007, 8:00 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:22 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 012316
TORPBZ
PAC065-020000-
/O.NEW.KPBZ.TO.W.0007.070501T2316Z-070502T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...SUMMERVILLE...REYNOLDSVILLE...
  BROOKVILLE...

* UNTIL 800 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SUMMERVILLE...MOVING EAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  REYNOLDSVILLE BY 730 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR EAST CENTRAL OHIO.

LAT...LON 4116 7921 4101 7920 4098 7881 4116 7880

$$
1 follow-up statement
000 
WWUS51 KPBZ 012343
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT TUE MAY 1 2007

PAC065-020000-
/O.CON.KPBZ.TO.W.0007.000000T0000Z-070502T0000Z/
JEFFERSON PA-
742 PM EDT TUE MAY 1 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR JEFFERSON
COUNTY IN WEST CENTRAL PENNSYLVANIA...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS STORM WAS LOCATED NEAR ADRIAN 
MINES...NEAR PUNXSUTAWNEY...MOVING EAST AT 45 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR EAST CENTRAL OHIO.

LAT...LON 4115 7898 4093 7909 4093 7883 4113 7881

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 1, 2:19 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 1, 2:19 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT TUE MAY 1 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

LOW WILL CROSS CWA THIS EVENING THROUGH TONIGHT BRINGING THE
CHANCE OF CONVECTION TO MOST LOCATIONS AROUND 22Z...LITTLE EARLIER
WEST/SOUTH WHERE BETTER INSTABILITY. GOOD DRYING STARTS FOLLOWING
BOUNDARY FOR WEDNESDAY...BUT LOW LEVEL MOISTURE WILL PERSIST
THROUGH THE MORNING...WITH LINGERING SHOWERS SOUTHEAST. STAYED
CLOSE TO PERSISTENCE/MAV FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

NO MAJOR ALTERATIONS NEEDED TO DRY LONG TERM PROGNOSIS WITH
TEMPERATURES MODERATING FROM NEAR SEASONAL NORMALS.  THE QUIET
WEATHER IS IN RESPONSE TO BUILDING HIGH AMPLITUDE RIDGE OVER THE
MISSISSIPPI VALLEY...GRADUALLY SHIFTING EASTWARD NEXT WEEK.

&&

.AVIATION...

LOW PRESSURE OVER SOUTHERN MICHIGAN WILL TRACK EAST SOUTHEAST
ACROSS NORTHWESTERN PENNSYLVANIA THIS EVENING...THEN OFF THE
JERSEY COAST BY WEDNESDAY MORNING. HIGH PRESSURE RIDGE WILL SLIDE
SOUTH ACROSS THE AREA DURING THE DAY WEDNESDAY. EXPECT CONVECTION
TO START DEVELOPING IN INCREASINGLY UNSTABLE AIRMASS AHEAD OF THIS
LOW LATE THIS AFTERNOON. THIS CONVECTION WILL BECOME MORE
WIDESPREAD AS THE EVENING PROGRESSES. AMPLE LOW LEVEL MOISTURE
FOLLOWING THE PASSAGE OF THIS LOW FOR LATE TONIGHT INTO WEDNESDAY
MORNING WILL RESULT IN MVFR CIGS. IFR TO MVFR VIS AND CIGS
EXPECTED IN AND AROUND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/31
Hazardous weather outlook, May 1, 4:54 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE MAY 1 2007

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-022100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-HANCOCK-BROOKE-OHIO-
454 PM EDT TUE MAY 1 2007

...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. THIS SYSTEM WILL PUSH SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. SOME THESE THUNDERSTORMS COULD REACH SEVERE LEVELS THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ001-OHZ068-069-PAZ031-032-WVZ004-012-021>023-041-022100-
GARRETT-NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
454 PM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS INTO THE
REGION. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 1, 5:42 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NEW WILMINGTON          41.12N 80.33W
05/01/2007  E0.88 INCH       LAWRENCE           PA   TRAINED SPOTTER

0520 PM     HAIL             NEW WILMINGTON          41.12N 80.33W
05/01/2007  E1.75 INCH       LAWRENCE           PA   PUBLIC

0535 PM     HAIL             BUTLER                  40.86N 79.90W
05/01/2007  E0.75 INCH       BUTLER             PA   PUBLIC

0535 PM     HAIL             5 SE MERCER             41.18N 80.17W
05/01/2007  E0.75 INCH       MERCER             PA   PUBLIC

&&
Local storm report, May 1, 6:27 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 NW FRANKLIN           41.41N 79.87W
05/01/2007  E1.75 INCH       VENANGO            PA   LAW ENFORCEMENT

            POLICE IN SUGAR CREEK REPORTED.

0610 PM     HAIL             STONEBORO               41.34N 80.11W
05/01/2007  E1.00 INCH       MERCER             PA   TRAINED SPOTTER

&&
Local storm report, May 1, 6:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     MERCER                  41.23N 80.24W
05/01/2007                   MERCER             PA   AMATEUR RADIO

            TREES DOWN ON ROAD NEAR ROUTES 19 AND 58.

0620 PM     DOWNBURST        MERCER                  41.23N 80.24W
05/01/2007                   MERCER             PA   EMERGENCY MNGR

            2 TRAILERS DAMAGED. SEVERAL TREES AND WIRES DOWN. MOSTLY
            JUST NORTH AND WEST OF CITY OF MERCER.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:06 PM EDTSevere Thunderstorm WarningPBZLawrence31 min
May 1, 5:23 PM EDTSevere Thunderstorm WarningPBZMercer37 min
May 1, 5:28 PM EDTSevere Thunderstorm WarningPBZButler39 min
May 1, 5:50 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
May 1, 5:56 PM EDTSevere Thunderstorm WarningPBZMercer48 min
May 1, 6:10 PM EDTSevere Thunderstorm WarningPBZVenango53 min
May 1, 6:23 PM EDTTornado WarningPBZMercer20 min
May 1, 6:24 PM EDTTornado WarningPBZVenango36 min
May 1, 6:33 PM EDTTornado WarningPBZClarion27 min
May 1, 6:50 PM EDTTornado WarningPBZArmstrong, Butler, Clarion40 min

Nearby

Tornado Warnings in Pennsylvania, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.